Narrow complex tachycardias – Part II

Here’s a call that was very well executed.

The patient was a 35 year old Hispanic female; walk-in patient at a volunteer clinic.

Through an interpreter it was learned that the patient was complaining of palpitations and slight chest discomfort.

The onset was sudden.

The medical history was significant for “arrhythmias”.

No medications.

Skin: warm and dry with pink oral mucosa

Vital signs were assessed.

Resp: 20
Pulse: Too rapid to count
BP: 104/58
SpO2: 97 on RA

The cardiac monitor was attached.

A 12 lead ECG is captured.


Here is the rhythm strip.


It is very important to document cardiac arrhythmias in 12 leads whenever possible.

Once the arrhythmia resolves (on its own or with our help) the opportunity to document the arrhythmia is gone.

The 12 lead ECG can be invaluable to the cardiologist/electrophysiologist who follows up on the patient!

It can also be invaluable to YOU when you’re trying to figure out what you’re dealing with.

The patient was placed on oxygen.

An IV was started and labs were drawn.

The paramedic in charge of the call reviewed the Hs and Ts and found no evidence that it was a compensatory tachycardia.

6 mg adenosine was given rapid IV push followed by a 20 ml bolus of 0.9% NS.

The paramedic remembered to press the PRINT button prior to giving the drug.

The following two rhythm strips are continuous.


Sinus rhythm was restored and the patient reported relief of her symptoms.

As a side note, I like to show these rhythm strips to new paramedics and ask them to interpret the heart rhythm. :)

Since the monitor was already attached, it was a simple matter to capture a post-conversion 12 lead ECG.


The patient was transported to the emergency department and the paramedic was able to provide excellent documentation of the prehospital interventions, with outstanding data quality.

See also:

Narrow complex tachycardias Part I

Narrow complex tachycardias Part II

Narrow complex tachycardias Part III

3 Comments

  • Shaggy says:

    As we venture away from using the generic term SVT as a term for a specific rythm, what should be the correct terms. I must admit, after all these years, I am still a little weak on differentiating MAT from AVNR and A-tach. I have to admit, I go with "narrow complex tachycardia" when I am unsure.

  • Tom B says:

    What's wrong with that? Narrow complex tachycardia a great term to use when you're unsure! Once you rule out (or attempt to rule out) a compensatory tachycardia, the next thing to decide is whether or not it's atrial fibrillation or atrial flutter.Again, the treatment should be targeted toward the underlying cause. A CHF patient who presents with hypertension, shortness of breath, adventitious breath sounds, and AF w/RVR needs oxygen (preferably by CPAP) and nitroglycerin as a front line treatment.Then you can consider AVNRT (or a reentrant tachycardia for which adenosine may be indicated).I have my doubts as to whether or not prehospital antiarrhythmics are necessary or helpful, but if we're going to use them, we need to use them intelligently and responsibly.Part of that professionalism is documenting what we've done. This EMS crew did an outstanding job, but this should be the rule not the exception.Tom

  • bato says:

    possib. NSTEMI-infarctus myocardy.need for more lab diagnosis. troponin and myocardial enzyme to distinguish it from supraventricular tachycardia…bato

2 Trackbacks

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation

JEMS Talk: Google Hangout

Comments
know it all parapup
83 Year Old Male: Shortness of Breath
@ Kyle I would question your authority to call out people for not having a license or being a know it all parapup when your tx basically entails "call medical control." I think we can both agree that his cardiac output is not great at all. I assume your reluctance to give him any other…
2014-10-30 20:26:11
Kyle
83 Year Old Male: Shortness of Breath
Well st elevation in avr and v1 associated with anterior and lateral depression would call for possible posterior wall MI. 15 lead would be in order. Also check all the leads for appropriate placing. If v7, v8, and v9 show the elevation i would treat as a STEMI per my protocol. Asprin only until medical…
2014-10-30 18:14:05
Tim
The most awesome STEMI test on the internet!
Thanks for the app. It made me think about all that one may see in the field. The only problem was I never got a score or saw the results of how I did other than saying I had completed the test. Anyway a great way to get the old brain working.
2014-10-30 13:14:27
Brian
83 Year Old Male: Shortness of Breath
I mostly agree with dustin. I believe this is may be an isolated posterior MI. The R wave in V2 points to it being a posterior MI. otherwise it is a 1st degree av block with a LAHB. I am somewhat concerned with the concordant t segment depression noted and in fact if you were…
2014-10-30 04:22:44
Karl Brennan
Understanding Amiodarone
Great article , however in VF caused by hyperkalemia it should be avoided along with lidocaine , Since it shuts down the K channels, the eiteiology of the arrest hyper K, K channels are needed to exchange K in the cell. Calcium , Bicarbonate, dextrose and insulin should be used to decrease K levels along…
2014-10-30 03:04:45
Taking It With You
Taking It With You
Night at the Movies
Night at the Movies
A REAL Emergency!
A REAL Emergency!
What is Experience?
What is Experience?
Streets: Nine and a Half D
Streets: Nine and a Half D

STEMI Expert?

  • Click here to find out!
  • 12-Lead ECG Challenge Smartphone App

    Photobucket

    12-Lead ECG Challenge Smartphone App - $5.99

  • Apple iOS
  • Android
  • Amazon
  • Web Based

  • FRN-TV video review
  • iMedicalApps.com review
  • Interested in resuscitation?

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    Visitor Map / Stats

    Locations of visitors to this page


    LATEST EMS NEWS

    HOT FORUM DISCUSSIONS